Fractal dimension and avalanches of invasion percolation: the effect of aspect ratio
M Ferer,
Grant S. Bromhal and
Duane H. Smith
Physica A: Statistical Mechanics and its Applications, 2004, vol. 334, issue 1, 22-38
Abstract:
Troubled by unreliable estimates of the fractal dimension from straightforward box-counting applied to invasion percolation in million site short-wide systems (i.e., the length in the average flow direction is the smaller dimension), we undertook a study of the effect of aspect ratio on fractal dimension determinations and on avalanche structure. In box-counting, we found evidence of a competition between the different singular behaviors associated with the bulk and the external hull (interface), which was most noticeable for the short-wide systems with a long external hull. Modifying the box-counting to exclude those boxes covering the external hull provides results for the short-wide systems which are consistent with results from the literature and from straightforward box-counting on long-narrow systems. Not surprisingly, we found that the avalanche size distribution was ‘cut off’ by the length in the short-wide systems; however, we also found that the distribution was cut off by the width in the long-narrow systems. Therefore, the smaller dimension served as a cut-off length for the distribution of avalanche sizes, so that in the long-narrow systems, the distribution of avalanche sizes collapses long before the injected fluid reaches the outlet. This results in fingering patterns in the long-narrow systems that are different from those in the short-wide systems where the avalanche size distribution is maintained all the way to the outlet. Determining the fractal dimension from the power-law dependence of mass upon a typical length scale was found to be unaffected by the length of the external hull, providing the standard literature values of fractal dimension for the problematic short-wide systems.
Keywords: Invasion percolation; Avalanches; Fractal dimension (search for similar items in EconPapers)
Date: 2004
References: View complete reference list from CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378437103009828
Full text for ScienceDirect subscribers only. Journal offers the option of making the article available online on Science direct for a fee of $3,000
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:phsmap:v:334:y:2004:i:1:p:22-38
DOI: 10.1016/j.physa.2003.10.079
Access Statistics for this article
Physica A: Statistical Mechanics and its Applications is currently edited by K. A. Dawson, J. O. Indekeu, H.E. Stanley and C. Tsallis
More articles in Physica A: Statistical Mechanics and its Applications from Elsevier
Bibliographic data for series maintained by Catherine Liu ().